MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PROXIMATE*55MM LINEAR CUTTER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PROXIMATE*55MM LINEAR CUTTER; STAPLE, IMPLANTABLE
Model Number TLC55
Medical Device Problem Codes Failure to Form Staple (2579); Failure to Fire (2610); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Failure to Anastomose (1028)
Date of Event 01/25/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a hemicolectomy, device misfired, led to leak.Using another stapler to complete the surgery.Extended stay since the patient leaked post-op.Increased stay at icu in hospital.
 
Additional Manufacturer Narrative
(b)(4).Batch # unk.An analysis of the product could not be performed since a physical sample was not received for evaluation.An evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of the post-market surveillance.However, if the product or product id numbers are received at a later date, the investigation will be updated as applicable.Additional information was requested, and the following was received: could you please provide more details for "device misfire"? the staple line looked opened; the surgeon used silk to close.Did the device staple? yes.If the device stapled, was the staple line complete? not sure.If the device stapled, what was the shape of the staples (b-formation, irregular, legs straight)? irregular.Did the device cut? yes.If the device cut, was the cut line complete? yes.Were the cut line and staple lines equal? no.Was the device fired across a staple line? no.Did the reload lock out and would not work? no.Did the reload begin to staple and cut, but then jammed? no.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What were the indications for surgery? did the patient receive any preoperative chemotherapy or radiation? what color reloads were used and what was the sequence of the firings? what anatomical structures was the device fired on? were other stapling or suturing devices used when creating the anastomosis? how was the common opening closed? was the device difficult to assemble/close? was the device difficult to fire; was the force to fire higher than expected? can more information be provided on staple form? what was the appearance of the malformed staples? how was the integrity of the anastomosis checked intraoperatively? how was the leak identified? was it leaking through the staple line? were there any signs of tissue ischemia or necrosis? what was done in the operation to address the leak? what is the current status of the patient? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be field as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 03/14/2023.Additional information was requested, and the following was received: what were the indications for surgery? ca right colon did the patient receive any preoperative chemotherapy or radiation? not shared by the surgeon what color reloads were used and what was the sequence of the firings? only blue for all transactions and anastomosis what anatomical structures was the device fired on? ileum and transverse colon were other stapling or suturing devices used when creating the anastomosis? silk for reinforcement how was the common opening closed? yes with normal double layer sutures was the device difficult to assemble/close? no was the device difficult to fire; was the force to fire higher than expected? no can more information be provided on staple form? what was the appearance of the malformed staples? not shared how was the integrity of the anastomosis checked intraoperatively? ok how was the leak identified? post op day 3 with symptoms was it leaking through the staple line? the staple line was completed ruptured were there any signs of tissue ischemia or necrosis? no what was done in the operation to address the leak? yes what is the current status of the patient? still leaking little bit but stable.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key16494515
Report Number3005075853-2023-01316
Device Sequence Number12357797
Product Code GDW
UDI-Device Identifier10705036013204
UDI-Public10705036013204
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K020779
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTLC55
Device Catalogue NumberTLC55
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/10/2023
Supplement Date Received by Manufacturer03/07/2023
Initial Report FDA Received Date03/07/2023
Supplement Report FDA Received Date03/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown